There are more than 200 drugs that cause hearing loss— an unwelcome side effect of both prescription and off-the-shelf treatments. These drugs, called ototoxic medications, include several medications that cause tinnitus.
New study found that women who reported frequent use of certain over-the-counter painkillers were more likely to report a history of tinnitus, as well.
The study looked at the overlap between women who take common OTC pain relievers and a history of tinnitus or ringing in the ears. The pain relievers included aspirin and acetaminophen. “Frequent use” was defined as taking the medication every day or almost every day.
Specifically, the study found:
- Frequent use (6 to 7 days per week) of moderate-dose aspirin was associated with a 16 percent higher risk of tinnitus among women aged younger than 60 but not among older women.
- Frequent use of Non-steroidal anti-inflammatory drugs (NSAIDs) or acetaminophen was associated with an almost 20 percent higher risk of developing tinnitus.
- Regular use (two or more days per week) of prescription-only COX-2 inhibitors (such as Celebrex) was associated with a 20 percent higher risk of developing tinnitus as well.
Ototoxic medication can be harmful to hearing
In a news release about the study findings, the research authors said more study is needed, as the study was not designed to prove whether painkillers caused tinnitus. However, people should still be mindful that all drugs carry side effects.
“OTC analgesics clearly have benefits with short-term use. However, frequent use of these medications and use over long periods of time may increase the risk of tinnitus and may cause other adverse health effects,” said lead author Sharon Curhan, MD, ScM, of the Brigham’s Channing Division of Network Medicine. “Therefore, it is important to take these medications mindfully and to limit their use as much as possible, and to discuss any change in medication use, whether prescription or non-prescription, with your health-care provider.”
The study isn’t the first to surface a link between common pain relievers and tinnitus. Several other studies have shown that OTC pain relievers may cause hearing loss and tinnitus, but generally only after prolonged use of very high doses. When that happens, the damage is usually reversible after the drugs are stopped. This new study is the first to look at possible medical causes of chronic tinnitus.
Besides pain relievers, there are many other “ototoxic drugs”, which means they carry side effects that can trigger or worsen hearing loss, tinnitus and dizziness.
Medication that cause tinnitus
Tinnitus, a ringing or whooshing sound in the ears, is usually a symptom of an underlying condition such age-related hearing loss, an ear injury, or a circulatory condition.
There are also several medications thought to cause or aggravate Tinnitus. Typically, the higher the dose, the worse the Tinnitus is likely to be.
Medications known to cause or worsen Tinnitus include:
- Cancer medications
- Quinine medications
- Certain antidepressants
- Aspirin taken frequently
Symptoms of ototoxicity
Symptoms of ototoxic medications may occur right away or appear months later. Warning signs include a ringing in the ears, dizziness, balance problems, and changes in hearing ability.
It’s important to note that early hearing loss from an ototoxic drug often goes unnoticed or gets ignored. It’s not until people begin missing speech that they seek help. Unfortunately, by then, hearing loss is often irreversible.
That’s why it’s so important to get regular hearing screenings. Recovery rates are much better when hearing damage from ototoxic drugs is detected early.
Think that medication may have damaged your hearing? Check your hearing with our free online hearing test.